Mississippi, 2020

Hail and Damaging Winds in Mississippi, May 22, 2020

May 22, 2020 · NWS JAN · 3 events in 2 counties and zones

A warm summertime pattern set up across the region. With plenty of moisture and instability present, showers and storms developed during the afternoon hours and brought hail and damaging winds to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm summertime pattern set up across the region. With plenty of moisture and instability present, showers and storms developed during the afternoon hours and brought hail and damaging winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 2:12 PM CST, 3 minutes earlier.

Area forecast discussion, May 22, 2:12 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
312 PM CDT Fri May 22 2020

.DISCUSSION...
Tonight and tomorrow...

A warm day has unfolded across the region. Temperatures have reached
the upper 80s and even 90 degrees at a few locations. Showers and
storms have occurred across the southeast part of the state and
these will continue through the afternoon. With decent lapse rates,
there could be a strong storm or two with this activity. Storms
should diminish with loss of daytime heating. As an upper level
storm moves to the northeast of the region, there are some
indications that the remnants of an MCS that will move through
portions of the Southern Plains and into Arkansas could move into
the Delta later this evening into overnight. Per hi-res model
guidance, the most likely time for this would be after midnight, but
confidence is not high that this will remain together and have left
out of the forecast for now. Later shifts may want to monitor this
potential. It is possible that this decaying system may leave a
boundary for focus on storms tomorrow. It appears the best chances
for storms will be around the Natchez Trace corridor. Highs tomorrow
will once again be warm with more locations potentially reaching
into the lower 90s. /28/

Tomorrow night through Thursday...
Looking at 500mb, there are three predominant lows...one well
defined over the upper Ohio River Valley, one over the NWrn CONUS,
and a third developing over the Missouri River Valley. The third low
is expected to continue to deepen, cutting off and moving a little
more slowly eastward, but finally kicking the eastern low out to the
Atlantic coast. At the surface, a Bermuda High and a developing low
pressure region over the Rockies keeps the flow southerly in the
southeast, pulling plenty of warmer air and moisture into ArkLaMiss
and surrounding areas.  This will ultimately mean a continued hot
and muggy holiday weekend.  With temperatures in the upper 80s/lower
90s, and moisture increasing through the weekend, there will be
plenty of general instability...but the lapse rates will lessen
slightly with time. Showers and thunderstorms will continue to be a
threat, particularly in the afternoon/evening hours with a steady
diurnal impact.

As the week progresses, the low over the NW will see a series of
shortwaves pivoting through the trough...deepening the
trough/amplifying the pattern and perpetuating the inflow of hot
temps and moisture. Sets up a forecast with persistent temps about 5
degrees above normal and scattered showers and thunderstorms,
particularly in the afternoon...but also with varying degrees of
isentropic influence with the amplifying pattern.  PW values range
from 1.4-1.8 through midweek, but the lifting mechanism is the
trick.  Regardless, a hot and summery pattern in place through the
forecast. /HJS/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will mostly prevail through the period. Some
showers or thunderstorms may affect KHBG/KPIB/KMEI through this
evening before diminishing. MVFR to potentially IFR ceilings will
occur after midnight and before daybreak tomorrow. These should
lift by 14Z tomorrow back to VFR. Additional showers and storms
will be possible again tomorrow. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  69  89 /  17  30   6  25
Meridian      70  90  67  90 /  23  31   4  22
Vicksburg     73  89  71  89 /  13  28   8  32
Hattiesburg   71  90  69  89 /  23  35   4  29
Natchez       71  88  71  87 /  13  32   7  38
Greenville    73  89  72  89 /   8  20   9  23
Greenwood     72  89  71  90 /  11  23   9  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/28
Hazardous weather outlook, May 22, 2:55 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
355 AM CDT Fri May 22 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
230900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
355 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 22, 2:04 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Fri May 22 2020

MSZ066-222045-
Jones MS-
304 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 345
PM CDT...

At 304 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuckers Crossing, or near Laurel, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 320 PM CDT.
  Sandersville around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3150 8903 3163 8925 3181 8912 3183 8894
      3162 8894
TIME...MOT...LOC 2004Z 211DEG 20KT 3164 8909

JNE

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 22, 2:15 PM CST
Where
Jones County, 1.75 mi N of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.725, -89.133

A tree was blown down onto a house on Carter Avenue.

Hail, Jasper

When
May 22, 2:35 PM CST
Where
Jasper County, 3.87 mi E of Moss
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.828, -89.135

Golf ball size hail fell on Jasper County Road 23.

Thunderstorm Wind, Jasper

When
May 22, 2:35 PM CST
Where
Jasper County, 4.17 mi E of Moss
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
31.830, -89.130

Trees were blown down onto Jasper County Road 23.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882408, 882409, 882410.